Connecticut, 2022

Damaging Wind in Connecticut, June 17, 2022

June 17, 2022 · NWS BOX · 1 event in 1 county or zone

A cold front moved through during the mid-afternoon, triggering isolated severe thunderstorms in eastern Connecticut and Rhode Island. The presence of dry air aloft helped keep the storm coverage isolated.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

A cold front moved through during the mid-afternoon, triggering isolated severe thunderstorms in eastern Connecticut and Rhode Island. The presence of dry air aloft helped keep the storm coverage isolated.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jun 17, 12:38 PM EST, 52 minutes earlier.

Area forecast discussion, Jun 17, 12:38 PM EST, 52 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
138 PM EDT Fri Jun 17 2022

.SYNOPSIS...
Scattered showers and thunderstorms are possible this afternoon
ahead of an approaching cold front. A few storms may be strong to
severe, with the greatest risk across eastern Massachusetts and
Rhode Island. Much cooler this weekend with well below normal
temperatures, along with a few showers at times Saturday night into
Sunday. Drier conditions with near normal temperatures should return
for early next week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...

130 PM Update...

As the CAMs hinted at this morning, the earlier showers across
western MA have now developed into a well defined line of
showers and thunderstorms extending along the I-90 corridor from
north central Connecticut to Worcester County. Several of these
storms have produced lightning with small hail and wind gusts
of about 40 mph. Over the next few hours, this line is expected
to continue moving southeast towards Rhode Island and eastern
and southeastern Massachusetts. As the cloud deck continues to
erode across southeast MA, these storms will move into a region
of instability where CAPE values exceed 1000J/Kg of, mostly,
elevated MU CAPE.The strongest storms this afternoon are
expected across eastern MA and RI between now and 22Z. Rapid
clearing is expected behind the line of storms as the cold front
initiating this convection is already draped across eastern New
York State.

1045 AM Update...

Showers with embedded thunder are beginning to develop across
Franklin County and the Berkshires at this hour. Low stratus
began to burn off in these areas a few hours ago, while the
dissipation of the stratus deck is a bit slower across eastern
MA, RI and portions of CT. Thus, the Cap has started to erode
our in our western zones, which should allow storms to tap into
the available instability across western and central southern
New England over the next hour or two. CAMs are in agreement
that a broken but defined line of showers and low top
convection is expected to form between 17 and 18Z today and will
quickly move southeast. Severe potential still looks to be
greatest across southeast MA and RI after about 20Z where CAPE
values exceed 1000 J/kg. As has been the major sticking point in
today's forecast the past few days, dry air aloft will likely
limit updraft growth. Storms will need to overcome not only the
dry air, but also less than ideal mid-level lapse rates.

Additionally, given the stratus has been slow to burn off across
eastern portions of our area, high temperature were bumped down
slightly with this update. Widespread mid 80s are still
expected. A reading of 90F cannot be ruled out across the CT
River Valley.

715 AM UPDATE...

Forecast is on track so only made minor changes to bring it up
to date with current obs.

PREVIOUS DISCUSSION...

* A few strong to severe t-storms possible this afternoon

A few showers and isolated t-storms developing and moving across the
coastal waters south of New Eng early this morning. MUCAPES 500-1000
J/kg and a developing low level jet will support scattered
convection along SE New Eng coast early this morning, then exiting
the Cape/Islands around daybreak. Subsidence and mid level drying
behind the shortwave will result in a stable and capped environment
this morning, then the question is to what extent can the
environment recharge for the potential of afternoon t-storms ahead
of the next shortwave.

Morning stratus is expected to burn off with partial sunshine
developing later this morning away from the immediate south coast.
However, stratus and fog is expected over the Islands and portions
of the Cape. SW flow with 925 mb temps 20-22C will support highs
mid/upper 80s away from the south coast, with upper 70s Cape/Islands
and immediate south coast. Gusty SW winds expected shifting to W
during the afternoon. Dewpoints rising into the mid/upper 60s ahead
of the front with some mid level cooling will support a moderately
unstable environment with CAPES 1000-2000 J/kg. Combined with
effective bulk shear up to 50 kt would normally supportive of a
widespread severe event, especially with a fairly robust trough
moving in with decent height falls increasing forcing for ascent.
However, there are negative factors which makes this less than an
ideal set up. This includes limited low level convergence, poor mid
level lapse rates and dry air in the mid levels which will limit
updraft strength. This can be seen in the updraft helicity swaths
from HREF which are not very impressive. All the HREF CAMs do show a
sct-bkn line of convection along and ahead of the cold front,
initiating across northern MA by early afternoon then moving to RI
and SE MA mid/late afternoon. Given the instability/shear parameter
space and height falls, certainly can't rule out a few strong to
severe storms this afternoon, but areal coverage of any strong
storms likely to be limited due to the aforementioned limiting
factors. Best chance for severe weather will be across eastern half
of MA and RI.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SATURDAY/...
Tonight...

A few weakening showers or t-storms possible along the south coast
and Cape/Islands early in the evening, otherwise dry and cooler
conditions moving in behind the cold front. Stratus and fog over the
Cape/Islands will burn off by midnight. Lows will be mostly in the
50s with lower 60s near the coast.

Saturday...

Deep upper trough settles over New Eng with cyclonic NW flow. This
will result in sct-bkn strato-cu developing with a mix of clouds and
sun. A rather cool airmass for mid June standards with 850 mb temps
2-5C. This will keep temps mostly in the 60s, to near 70 near the
south coast, but close to 60 over the interior high terrain.
Blustery NW winds expected with gusts 20-30 mph at times.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
Highlights...

* Chilly nights this weekend. An unseasonably cool Sunday but temps
  start to moderate for CT valley.
* Tranquil weather with moderating temps to start the new work week.

Details...

Saturday night into Sunday...

Chilly, early fall-like night with overnight lows in the 40s with
some upper 30s readings possible. Perhaps even a touch of patchy
frost for the highest elevations just two days shy of summer
solstice! Then the H5 closed low undercuts southern New England and
delivers a reinforcing shot of unseasonably cold air on Sunday.
Height fields fall even further, reaching 3 to 4 std dev below
normal according to NAEFS situational awareness table. With sub-
freezing 850mb temps and 925mb temps +4 to +8C. Can't rule out a few
instability showers and perhaps even some graupel with a -18 to -20
H5 cold pool overhead, especially in the high terrain but most
locations should be dry due to prevailing NW flow with daytime highs
more typical of late September/early October. With dew points
falling into the 30s (maybe even upper 20s for some spots), it will
feel more like leaf peeping season than summer solstice. A truly
impressive unseasonably cool air mass!

Temperature forecast wise, with the closed low moving a little
further east, this should allow the CT valley to warm up into the
upper 60s/low 70s while the eastern half of MA and RI could struggle
to get out of the 50s and low 60s.

Monday into Thursday...

The upper low associated with the unseasonable chill finally moves
away, allowing upper level flow to become more zonal. The tranquil
weather should continue into the start of the new work week with
moderating temperatures. Mainly stuck to the NBM for this part of
the forecast. It appears a warm front should approach our area
sometime mid week but timing is less than certain at this point. It
could be accompanied by some showers but no real signal for severe
weather at this time. Any significant warm up is also expected to
hold off until late in the work week.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
Forecaster Confidence Levels:

Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.

18Z TAF update...

Today...Moderate confidence.

IFR/LIFR Conditions persist across the Cape and Islands but low
stratus has mostly eroded across interior southern New England.
VFR/MVFR conditions expected this afternoon, with reduced visbys
and low ceilings possible in downpours and thunderstorms.
Thunderstorms are expected between 18Z and 23Z, earliest across
our western terminals and latest across Cape Cod terminals this
evening. Thunderstorms will be progressive and are not
anticipated to impact any individual terminal for more than one
to two hours this afternoon. Winds will switch to the NW once
storms pass as VFR conditions develop. Winds generally 10-15KT
gusting between 25 and 35kt, except higher in thunderstorms.

Tonight...High Confidence.

IFR/LIFR stratus and patchy fog over Cape/Islands will improve
to VFR 02-06z as wind shifts to W/NW as showers and
thunderstorms move southeast of our region. Otherwise VFR with
W/NW wind 5-15 kt with a few G20kt possible over higher terrain.

Saturday...High confidence.

VFR with sct-bkn cigs 4-5k ft developing. NW gusts to 20-25 kt
developing.

KBOS Terminal...Moderate Confidence in TAF. Thunderstorms
possible 18-20z.

KBDL Terminal...Moderate Confidence in TAF. Thunderstorms
possible 18-20z.

Outlook /Saturday Night through Tuesday/...

Saturday: VFR. Breezy.

Saturday Night: Mainly VFR, with areas MVFR possible. Breezy.
Slight chance SHRA.

Juneteenth: Mainly VFR, with local MVFR possible. Breezy.
Slight chance SHRA.

Sunday Night: VFR.

Monday: VFR. Breezy.

Monday Night through Tuesday: VFR.

&&

.MARINE...
Forecaster Confidence Levels:

Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.

Modest low level jet will support SW gusts around 25 kt today but
diminishing later in the afternoon. Winds shift to W tonight with
gusts to 20 kt then a period of NW gusts 20-25 kt expected Sat. Poor
vsbys expected this afternoon/evening over south coastal waters in
areas of dense fog, improving later tonight. A few strong t-storms
are possible this afternoon over eastern MA waters.

Outlook /Saturday Night through Tuesday/...

Saturday: Low risk for Small Craft Advisory winds with gusts up
to 25 kt. Seas up to 5 ft.

Saturday Night: Low risk for Small Craft Advisory winds with
gusts up to 25 kt. Seas up to 5 ft. Chance of rain showers.

Juneteenth: Winds less than 25 kt. Seas up to 5 ft. Chance of
rain showers.

Sunday Night through Monday: Winds less than 25 kt. Areas of
seas approaching 5 ft.

Monday Night through Tuesday: Winds less than 25 kt. Seas
locally approaching 5 ft.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...High Rip Current Risk until 8 PM EDT this evening for MAZ023-
     024.
RI...High Rip Current Risk until 8 PM EDT this evening for RIZ008.
MARINE...Small Craft Advisory until 4 PM EDT this afternoon for ANZ231-
     233-234.
     Small Craft Advisory until 8 PM EDT this evening for ANZ232-
     235-237-250.
     Small Craft Advisory until 2 AM EDT Saturday for ANZ254>256.

&&

SYNOPSIS...KJC/Chai
NEAR TERM...KJC/Chai/KS
SHORT TERM...KJC
LONG TERM...Chai
AVIATION...KJC/Chai/KS
MARINE...KJC/Chai
Hazardous weather outlook, Jun 17, 3:20 AM EST, 10 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
420 AM EDT Fri Jun 17 2022

CTZ002>004-MAZ002>022-026-RIZ001>007-180830-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA-
Southern Plymouth MA-Barnstable MA-Northern Middlesex MA-
Northwest Providence RI-Southeast Providence RI-Western Kent RI-
Eastern Kent RI-Bristol RI-Washington RI-Newport RI-
420 AM EDT Fri Jun 17 2022

This Hazardous Weather Outlook is for northern Connecticut, central
Massachusetts, eastern Massachusetts, northeastern Massachusetts,
southeastern Massachusetts, western Massachusetts, northern Rhode
Island and southern Rhode Island.

.DAY ONE...Today and tonight.

A cold front will bring the potential for thunderstorms during the
afternoon hours. Some storms may become strong to severe with the
potential for locally damaging wind gusts and isolated large hail.
Please monitor the latest forecast.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MAZ023-024-RIZ008-180830-
Dukes MA-Nantucket MA-Block Island RI-
420 AM EDT Fri Jun 17 2022

...HIGH RIP CURRENT RISK IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING...

This Hazardous Weather Outlook is for southeastern Massachusetts
and southern Rhode Island.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Rip Current Risk.

In addition, a cold front will bring the potential for thunderstorms
during the afternoon hours. Some storms may become strong to severe
with the potential for locally damaging wind gusts and isolated large
hail. Please monitor the latest forecast.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230>237-250-251-254>256-180830-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
420 AM EDT Fri Jun 17 2022

This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For more information on upcoming hazardous weather, please see the
Area Forecast Discussion on our webpage for the latest forecast
thinking. There is also our Enhanced Hazardous Weather Outlook at
www.weather.gov/box/ehwo

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/us.nationalweatherservice.boston.gov

You can follow us on Twitter at
@NWSBoston

In the hours before

Special weather statement, Jun 17, 11:46 AM EST, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
1246 PM EDT Fri Jun 17 2022

MAZ003-004-010>012-171730-
Southern Worcester MA-Eastern Hampden MA-Northern Worcester MA-
Eastern Franklin MA-Eastern Hampshire MA-
1246 PM EDT Fri Jun 17 2022

...A strong thunderstorm will impact portions of southwestern
Worcester, southeastern Hampshire, southeastern Franklin and
northeastern Hampden Counties through 130 PM EDT...

At 1246 PM EDT, Doppler radar was tracking a strong thunderstorm over
Belchertown, or near Amherst, moving east at 50 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Strong winds could cause minor damage such as downed
         branches. Little to no impact from hail is expected.

Locations impacted include...
Worcester, Chicopee, Holyoke, Amherst, Northampton, Ludlow, South
Hadley, Holden, Auburn, Easthampton, Belchertown, Wilbraham, Oxford,
Millbury, Charlton, Palmer, Spencer, Leicester, Ware and Sturbridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when you hear thunder. Do not resume outdoor activities
until at least 30 minutes after the storm has passed.

&&

LAT...LON 4220 7269 4237 7262 4239 7174 4209 7183
TIME...MOT...LOC 1646Z 274DEG 46KT 4229 7245

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

BL
Special weather statement, Jun 17, 12:18 PM EST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
118 PM EDT Fri Jun 17 2022

MAZ005-012-013-015>018-171800-
Southern Worcester MA-Suffolk MA-Western Norfolk MA-
Northern Bristol MA-Central Middlesex County MA-Western Plymouth MA-
Eastern Norfolk MA-
118 PM EDT Fri Jun 17 2022

...A strong thunderstorm will impact portions of Norfolk,
southwestern Suffolk, southeastern Worcester, south central
Middlesex, northwestern Plymouth and north central Bristol Counties
through 200 PM EDT...

At 117 PM EDT, Doppler radar was tracking a strong thunderstorm over
Westborough, or near Shrewsbury, moving east at 30 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Strong winds could cause minor damage such as downed
         branches.

Locations impacted include...
Boston, Brockton, Quincy, Framingham, Braintree, Shrewsbury, Natick,
Randolph, Franklin, Needham, Norwood, Milford, Wellesley, Milton,
Stoughton, Dedham, Walpole, Mansfield, Easton and Canton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when you hear thunder. Do not resume outdoor activities
until at least 30 minutes after the storm has passed.

&&

LAT...LON 4218 7173 4232 7166 4225 7101 4199 7110
TIME...MOT...LOC 1717Z 284DEG 27KT 4223 7162

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

BL
Special weather statement, Jun 17, 12:25 PM EST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
125 PM EDT Fri Jun 17 2022

MAZ004-005-010>013-171815-
Southern Worcester MA-Western Norfolk MA-Central Middlesex County MA-
Eastern Hampden MA-Northern Worcester MA-Eastern Hampshire MA-
125 PM EDT Fri Jun 17 2022

...A strong thunderstorm will impact portions of west central
Norfolk, southern Worcester, southeastern Hampshire, southwestern
Middlesex and east central Hampden Counties through 215 PM EDT...

At 125 PM EDT, Doppler radar was tracking a strong thunderstorm over
Brookfield, or 18 miles west of Worcester, moving east at 40 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Strong winds could cause minor damage such as downed
         branches. Little to no impact from hail is expected.

Locations impacted include...
Worcester, Woonsocket, Shrewsbury, Milford, Westborough, Grafton,
Webster, Southbridge, Ashland, Bellingham, Auburn, Burrillville,
Northbridge, Hopkinton, Oxford, Holliston, Uxbridge, Millbury,
Charlton and Palmer.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when you hear thunder. Do not resume outdoor activities
until at least 30 minutes after the storm has passed.

&&

LAT...LON 4221 7233 4227 7221 4225 7146 4202 7150
      4201 7151 4201 7168 4212 7238
TIME...MOT...LOC 1725Z 277DEG 35KT 4219 7214

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

BL
Special weather statement, Jun 17, 12:52 PM EST, 38 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
152 PM EDT Fri Jun 17 2022

MAZ005-012-013-015>019-171830-
Southern Worcester MA-Eastern Plymouth MA-Suffolk MA-
Western Norfolk MA-Northern Bristol MA-Central Middlesex County MA-
Western Plymouth MA-Eastern Norfolk MA-
152 PM EDT Fri Jun 17 2022

...A strong thunderstorm will impact portions of Norfolk,
southwestern Suffolk, southeastern Worcester, southern Middlesex,
northwestern Plymouth and north central Bristol Counties through 230
PM EDT...

At 152 PM EDT, Doppler radar was tracking a strong thunderstorm over
Medfield, or near Norwood, moving east at 30 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Strong winds could cause minor damage such as downed
         branches. Little to no impact from hail is expected.

Locations impacted include...
Boston, Brockton, Quincy, Weymouth, Braintree, Natick, Randolph,
Franklin, Needham, Norwood, Milford, Wellesley, Milton, Stoughton,
Bridgewater, Marshfield, Dedham, Walpole, Mansfield and Easton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when you hear thunder. Do not resume outdoor activities
until at least 30 minutes after the storm has passed.

&&

LAT...LON 4196 7080 4209 7157 4219 7142 4228 7132
      4223 7076 4221 7073
TIME...MOT...LOC 1752Z 280DEG 26KT 4217 7133

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

BL
Special weather statement, Jun 17, 12:54 PM EST, 36 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
154 PM EDT Fri Jun 17 2022

CTZ002>004-171845-
Hartford CT-Tolland CT-Windham CT-
154 PM EDT Fri Jun 17 2022

...A strong thunderstorm will impact portions of southern Windham,
southern Tolland and east central Hartford Counties through 245 PM
EDT...

At 154 PM EDT, Doppler radar was tracking a strong thunderstorm over
Coventry, or near Vernon, moving east at 40 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Strong winds could cause minor damage such as downed
         branches. Little to no impact from hail is expected.

Locations impacted include...
Manchester, Glastonbury, Vernon, Mansfield, Windham, Plainfield,
Willimantic, Killingly, Tolland, Coventry, Hebron, Brooklyn,
Columbia, Canterbury, Bolton, Pomfret, Sterling, Andover, Chaplin and
Hampton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when you hear thunder. Do not resume outdoor activities
until at least 30 minutes after the storm has passed.

&&

LAT...LON 4184 7249 4181 7179 4164 7179 4165 7186
      4163 7196 4166 7213 4166 7216 4171 7224
      4169 7227 4167 7227 4165 7232 4171 7254
TIME...MOT...LOC 1754Z 281DEG 35KT 4178 7238

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

BL
Special weather statement, Jun 17, 1:04 PM EST, 26 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
204 PM EDT Fri Jun 17 2022

CTZ003-004-MAZ011>013-RIZ001-002-171845-
Tolland CT-Windham CT-Southern Worcester MA-Western Norfolk MA-
Eastern Hampden MA-Northwest Providence RI-Southeast Providence RI-
204 PM EDT Fri Jun 17 2022

...A strong thunderstorm will impact portions of northern Windham,
northeastern Tolland, southwestern Norfolk, southeastern Worcester,
southeastern Hampden and northern Providence Counties through 245 PM
EDT...

At 203 PM EDT, Doppler radar was tracking a strong thunderstorm over
Southbridge, or 19 miles southwest of Worcester, moving east at 40
mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Strong winds could cause minor damage such as downed
         branches. Little to no impact from hail is expected.

Locations impacted include...
Woonsocket, Cumberland, North Providence, Johnston, Smithfield,
Lincoln, Killingly, Webster, Southbridge, Bellingham, Burrillville,
Northbridge, Oxford, Uxbridge, Charlton, Stafford, North Smithfield,
Dudley, Wrentham and Scituate.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when you hear thunder. Do not resume outdoor activities
until at least 30 minutes after the storm has passed.

&&

LAT...LON 4209 7226 4215 7214 4209 7150 4202 7150
      4202 7141 4187 7145 4186 7157 4184 7157
      4196 7235
TIME...MOT...LOC 1803Z 282DEG 33KT 4205 7204

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

BL

The radar

The Boston radar (KBOX), 83 km away, was scanning. The volume nearest the first event began at 18:30 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Windham

When
June 17, 1:30 PM EST
Where
Windham County, 2.02 mi NNW of Scotland to 0.9 mi S of Scotland
Measured
50 kt (58 mph) estimated gust
Property damage
$6,000
Reported by
Trained Spotter
Coordinates
41.727, -72.096

In Scotland, a tree fell onto a house on the 170 block of Kemp Road. A tree and wires were down at three locations on Kemp Road, as well as on Brooklyn Turnpike and Cemetery Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2022Every state in 2022This day in weather historyWarnings in Connecticut, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1023418.